From Tennessee, USA:
My 16 year old son has had type 1 diabetes for nine years. About two months ago, he changed to a new doctor who switched his short-acting from Regular to Humalog and decreased all his doses by a lot. Since then, he has lost 18 pounds and has very high blood sugars, whereas he was doing well before. His doctor says that he needs to lose weight and is still getting too much insulin. Is it normal for this much weight loss so suddenly with Humalog? How can I tell my son's to increase his insulin? He won't allow me to do so. I need help. I think we need to change doctors again.
I understand the frustration; what was seemingly working is changed, and it stops working, so it seems.
What you have is a regimen that gives your son a more flexible approach. I would recommend that you and your son learn about carbohydrate counting and about correction dosing. At 16, your son should be able to master these skills.
I would recommend a dose of Humalog based on the current glucose (more or less depending on the glucose), I start with one unit for 50 mg/dl [2.8 mmol/L]. Pick a target, say 100 mg/dl [5.6 mmol/L]and give more if the blood sugar is high and less if it is low. Then, I would also adjust for the number of carbs eaten, again start at about 1 unit for each 10 grams depending on the size of the meal. He may even need a dose at afternoon snack. Twice a day NPH is reasonable. You may also want to consider Lantus (insulin glargine) when it is introduced.
Original posting 1 May 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.